Minnesota, 2012

Flash Flooding and Hail in Minnesota, June 14 to 15, 2012

June 14 to 15, 2012 · NWS MPX · 80 events in 16 counties and zones

Thunderstorms developed early Thursday morning across North Dakota, and moved southeast across west-central Minnesota, and eventually across central and east central Minnesota by the afternoon. As thunderstorms redeveloped during the afternoon and evening across portions of the southern metro area, flash flooding became a concern with the hardest hit areas from Northfield to Cannon Falls and the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
80

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed early Thursday morning across North Dakota, and moved southeast across west-central Minnesota, and eventually across central and east central Minnesota by the afternoon. As thunderstorms redeveloped during the afternoon and evening across portions of the southern metro area, flash flooding became a concern with the hardest hit areas from Northfield to Cannon Falls and the eastern Minnesota border.

The morning and afternoon storms produced mainly large hail around the metro area. As the storms moved farther south, several boundaries aided in the continuation of thunderstorms across the southern metro area. The storm drenched the region where flash flooding occurred with up to 10 inches of rain, turning golf course greens to ponds and roads into rivers.

The hardest hit areas in terms of flooding was from Northfield, northeast to Cannon Falls, and Red Wing where up to 10 inches of rain fell in less than 6 hours. The rainfall and associated flooding, caused closures of major highways, evacuations of 50 homes along the Cannon River, dozens of rescues from people stranded in cars, and one tour bus near the Treasure Island Resort and Casino area. Plus, there was substantial damage to parks, especially Miesville Ravine Park Reserve, where 1,800 square feet of boardwalk and two parking lots were washout or destroyed. Damages were estimated to around one million dollars alone to this park.

At one point, the Little Cannon River near Cannon Falls rose 39 inches in less than 6 hours, and the main Cannon River rose 28 inches, to a level not experienced since the September 2010 flood.

There was also wind damage reported between Kenyon, Pine City, and Zumbrota, specifically south of Highway 60 and along Highways 60 and 52. At least one home was severely damaged as well as small buildings and trees. Wind storms and flooding during the period June 14-21 led to Dakota, Goodhue, Kandiyohi, Meeker, Rice and Sibley counties being among those Minnesota counties designated disaster areas by presidential declaration on July 6, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 14, 3:42 AM CST, 33 minutes earlier.

Area forecast discussion, Jun 14, 3:42 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
442 AM CDT THU JUN 14 2012

.DISCUSSION...

OVERVIEW...SEVERAL BOUTS OF RAIN LIKELY OVER THE COMING DAYS WITH
ABOVE NORMAL TEMPERATURES. MORE HUMIDITY ARRIVES TODAY AND LINGERS
INTO EARLY NEXT WEEK.

THE GRAND FORKS AND ABERDEEN NWS OFFICES HAVE BEEN DOING BATTLE
WITH ELEVATED THUNDERSTORMS AND POTENTIALLY LARGE HAIL THIS
MORNING. THESE STORMS ARE NOW ON THE FRINGE OF THE WESTERN BORDER
OF OUR FORECAST AREA. THE LEADING AREA OF STORMS ARE ON THE NOSE
OF A VERY STRONG 850MB JET AND IN THE AREA OF WARM AIR ADVECTION.
SO FAR...THERE HAS NOT BEEN MUCH SOUTHWARD DEVELOPMENT. IN
FACT...THERE IS DEVELOPMENT BACK TO THE NORTHWEST WITH TIGHTENING
850MB-700MB ISOTHERMS. THE 700MB FRONTOGENESIS IS LIKELY THE
RESULT OF THE APPROACHING TROUGH ENTERING THE NORTHERN PLAINS.
THE MOISTURE IS ALSO MUCH BETTER BACK TOWARD CENTRAL ND/SD.
NONETHELESS...INCLUDED HIGH POPS IN CENTRAL MN TO ACCOUNT FOR THE
EASTWARD MOVEMENT WITH TIME ALTHOUGH WOULDNT BE SURPRISED TO SEE A
WEAKENING TREND. INCLUDED AT LEAST CHANCE POPS MUCH FURTHER SOUTH
TO ACCOUNT FOR DEVELOPMENT WHERE THE GOOD MOISTURE TRANSPORT IS
POINTING AND PWATS ARE ON THE RISE. ACTUALLY ITS 09Z AND JUST NOW
SEEING SOME LIGHT ELEVATED ECHOES OVER THE METRO.

REGARDLESS OF WHAT HAPPENS THIS MORNING...WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN MN THIS
AFTERNOON OUT AHEAD OF THE COLD FRONT. WARM FRONT SHOULD MAKE
RAPID PROGRESS TO THE NORTH TODAY AND WILL LIKELY EXTENDED FROM
NORTH CENTRAL MN INTO WEST CENTRAL BY 21Z THIS AFTERNOON. THE NEW
SPC DAY1 HAS A 10% TORNADO PROBABILITY IN EAST CENTRAL MN AND
WEST CENTRAL WI. CAN'T REALLY ARGUE WITH THIS GIVEN THE 0-1KM SRH
AND BULK SHEAR OFF THE NAM AND RAP...RIGHT AROUND 100-200 M2/S2
AND 20KTS RESPECTIVELY AROUND 21Z THIS AFTERNOON IN EASTERN MN.
THE MOST FAVORABLE LOW LEVEL WIND FIELD LIFTS NORTH LATE THIS
MORNING TOWARDS DULUTH. FURTHERMORE...THE TOP 15 DATES FROM THE CIPS
WARM SEASON ANALOG OFF THE 00Z NAM FROM LAST NIGHT DOES
CONCENTRATE THE TORNADO REPORTS IN EAST CENTRAL MN...WITH THE WIND
AND HAIL COVERING A MUCH LARGER AREA. MAX UPDRAFT HELICITY FROM
OUR LOCAL WRF-ARW...AND TO SOME DEGREE NCEP WRF ARW/NMM...HAVE A
COUPLE CLUSTERS OF +50 M2S2 BY 15.00Z ALONG A LINE FROM DULUTH TO
ALBERT LEA WITH SLIGHTLY BACKED WINDS NEAR THE WARM FRONT NORTH
OF THE TWIN CITIES METRO. IN TERMS OF TIMING...21Z IN
CENTRAL MN...00-01Z IN EASTERN MN...AND 04Z CLEARING WEST CENTRAL
WI IS A GOOD FIRST GUESS BASED ON SHORT-TERM MODEL CONSENSUS.

MODEL GUIDANCE HAS BEEN CONSISTENT IN DEPICTING A SHORT WAVE
TROUGH OVER THE NORTHERN PLAINS AT 12Z SATURDAY...ITS EVOLUTION IS
STILL SOMEWHAT UNCERTAIN IN BOTH TIMING AND HOW MUCH IT DEEPENS.
THE RESULTANT SFC CYCLONE AND COLD FRONT ARE THEREFORE
AFFECTED...SO DIFFICULT TO GET A HANDLE ON THE INTENSITY AND
TIMING OF CONVECTION ON SATURDAY...ALTHOUGH THINK THERE WILL BE
GOOD STORM COVERAGE. OVERNIGHT CONVECTION AND OUTFLOW BOUNDARIES
FURTHER COMPLICATE THE INSTABILITY PARAMETERS AND SEVERE POTENTIAL
ON SATURDAY.

STILL TRACKING THAT VORT MAX THAT ARRIVES FRIDAY NIGHT/SATURDAY AS
MAIN TROUGH LIFTS NORTH INTO ONTARIO. SHORTWAVE ORIGINATING OUT OF
CO TONIGHT AND TRACKING NE ACROSS THE CENTRAL PLAINS AND ENDING UP
IN SOUTHERN MN BY SATURDAY MORNING. IT ORIGINATES OUT OF  CONVECTION
IN THE SOUTHWEST WITH GOOD DIFFLUENCE OUT AHEAD OF THE LONG WAVE
TROUGH IN THE SOUTHWEST - SO LIKELY CONVECTIVE INDUCED.

IN THE EXTENDED...LONG WAVE TROUGHING BECOMING ESTABLISHED DEEPENING
AS IT PROGRESSES ACROSS THE NORTHERN PLAINS WITH TIME. STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN THE NORTHERN PLAINS AND
UPPER MISSISSIPPI VALLEY EARLY NEXT WEEK AS DYNAMICS ASSOCIATED WITH
A DEEP CYCLONE MOVING NORTH OF THE US/CANADIAN BORDER AT THAT TIME
INTERACT WITH MOISTURE EXPECTED ACROSS THE REGION. AS MENTIONED IN
EARLIER DISCUSSIONS...THE TROUGHING MIGHT BE HELD IN PLACE FOR A
WHILE WITH BLOCKING PATTERN DOWNSTREAM HOLD THE PATTERN ROUGHLY IN
PLACE. THE CONTINUED ACTIVE PATTERN MY CREATE SOME HYDROLOGY
CONCERNS GIVEN THE RECENT WET PATTERN.

&&

.AVIATION.../06Z TAF ISSUANCE/
THE TAF PERIOD WILL BE ACTIVE AS AN AREA OF SHOWERS AND
THUNDERSTORMS MOVES IN FROM THE WEST EARLY THIS MORNING...WITH
DEVELOPMENT LATER TODAY. FOR THE FIRST ROUND OF STORMS...IT
APPEARS THAT THE BEST FORCING WILL BE OFF TO THE NORTH...SO HAVE
ONLY A THUNDER MENTION AT KAXN AND KSTC THIS MORNING.
HOWEVER...STORMS WILL REDEVELOP AS A FRONTAL BOUNDARY MOVES
THROUGH THE REGION THIS AFTERNOON AND EVENING. TRIED TO TIME THE
THUNDERSTORMS WITH SMALL SHORTLIVED FROM GROUPS...BUT THESE WILL
LIKELY NEED TO BE ADJUSTED AS THE TIMING AND CONFIDENCE INCREASES.

KMSP...STORMS SHOULD HOLD OFF THIS MORNING. A FEW SHORT-RANGE MODELS
INDICATE CONVECTION OVER THE NEXT FEW HOURS ACROSS THE METRO
AREA...BUT OVERALL THE BEST FORCING FOR STORMS WILL BE ACROSS THE
NORTH. TODAY SHOULD BE VFR...WITH AFTERNOON SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS CENTRAL MINNESOTA AND SPREADING
INTO KMSP BY 22 OR 23Z. THESE SHOULD CLEAR OUT OVERNIGHT.

/OUTLOOK/
FRIDAY...VFR WITH -TSRA POSSIBLE BUT LOW CONFIDENCE.
SATURDAY...MVFR/VFR WITH TSRA POSSIBLE. BEST CHANCES AFTN/EVN.
SUNDAY...MVFR/VFR WITH TSRA POSSIBLE BUT LOW CONFIDENCE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

CLF/JRB
Hazardous weather outlook, Jun 13, 3:04 PM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 PM CDT WED JUN 13 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
404 PM CDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL PUSH OUT OF THE DAKOTAS INTO WESTERN
MINNESOTA LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE ONGOING ACROSS MUCH OF THE AREA IN THE
MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
AFTERNOON AHEAD OF A WEAK COLD FRONT WHICH WILL ADVANCE ACROSS
THE AREA. SOME SEVERE STORMS ARE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS WEEKEND AS A WARM FRONT
LIFTS INTO THE AREA AND ANOTHER COLD FRONT PASSES THROUGH. THE
WEATHER PATTERN LOOKS LIKE IT WILL REMAIN ACTIVE INTO EARLY IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

In the hours before

Special weather statement, Jun 14, 1:59 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
259 AM CDT THU JUN 14 2012

MNZ041-042-047-048-055-141000-
DOUGLAS-TODD-STEVENS-POPE-SWIFT-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...MORRIS...
GLENWOOD...BENSON
259 AM CDT THU JUN 14 2012

...STRONG THUNDERSTORMS SPREADING INTO PARTS OF WEST CENTRAL MINNESOTA...

THUNDERSTORMS BETWEEN ABERDEEN AND MOORHEAD WILL SPREAD INTO THE
APPLETON...MORRIS AND ALEXANDRIA AREAS OF WEST CENTRAL MINNESOTA...
AFTER 4 AM THIS MORNING. SOME OF THE STORMS MAY PRODUCE SMALL HAIL
AND WIND GUSTS TO 50 MPH. THE STORMS WILL MOVE ACROSS CENTRAL
MINNESOTA DURING THE EARLY MORNING HOURS.
Special weather statement, Jun 14, 3:31 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 AM CDT THU JUN 14 2012

MNZ041-141015-
DOUGLAS-
431 AM CDT THU JUN 14 2012

...THUNDERSTORMS MOVING ACROSS DOUGLAS COUNTY THROUGH 515 AM CDT...

AT 425 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
EVANSVILLE TO 5 MILES SOUTHWEST OF HOFFMAN. THESE STORMS WERE MOVING
EAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MELBY.
  KENSINGTON.
  MILLERVILLE.
  LEAF VALLEY.
  ALEXANDRIA.
  MILTONA.

LAT...LON 4611 9558 4612 9519 4611 9516 4577 9515
      4577 9577 4597 9578 4610 9578 4612 9576
      4612 9559
TIME...MOT...LOC 0930Z 270DEG 32KT 4610 9569 4576 9578
Special weather statement, Jun 14, 3:36 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 AM CDT THU JUN 14 2012

MNZ052-053-141015-
CHISAGO-ISANTI-
436 AM CDT THU JUN 14 2012

...THUNDERSTORMS MOVING OVER CHISAGO AND ISANTI COUNTIES THROUGH 515
AM CDT...

AT 433 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTH OF ST FRANCIS. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ISANTI.
  BODUM.
  GRANDY
  CAMBRIDGE.

LAT...LON 4573 9302 4542 9304 4542 9343 4556 9350
TIME...MOT...LOC 0936Z 237DEG 27KT 4545 9336
Local storm report, Jun 14, 3:56 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 AM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             KENSINGTON              45.78N 95.70W
06/14/2012  M0.50 INCH       DOUGLAS            MN   LAW ENFORCEMENT

&&

CARLYON

The radar

The Minneapolis radar (KMPX), 183 km away, was scanning. The volume nearest the first event began at 10:15 UTC.

Open the radar archive at this moment

Event by event

51 hail, 16 heavy rain, 7 flash flood, 5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Douglas

When
June 14, 4:15 AM CST
Where
Douglas County, 0.48 mi E of Carlos
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.970, -95.290

Hail, Stearns

When
June 14, 5:30 AM CST
Where
Stearns County, 3.38 mi NW of Jacobs Prairie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.520, -94.440

Hail, Stearns

When
June 14, 5:57 AM CST
Where
Stearns County, 0.48 mi E of Richmond
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.450, -94.520

Hail, Stearns

When
June 14, 6:20 AM CST
Where
Stearns County, 1.38 mi S of St Cloud
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.550, -94.170

Hail, Meeker

When
June 14, 7:04 AM CST
Where
Meeker County, 0.49 mi E of Kingston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.200, -94.310

Hail, Carver

When
June 14, 7:55 AM CST
Where
Carver County, 0.69 mi S of Watertown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.960, -93.850

Hail, McLeod

When
June 14, 7:55 AM CST
Where
McLeod County, 0.69 mi N of Hutchinson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.890, -94.370

Hail, Hennepin

When
June 14, 8:00 AM CST
Where
Hennepin County, 0.98 mi E of Eden Prairie
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.850, -93.460

Hail, Carver

When
June 14, 8:01 AM CST
Where
Carver County, 0.69 mi S of Watertown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.960, -93.850

Hail, McLeod

When
June 14, 8:12 AM CST
Where
McLeod County, Glencoe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.770, -94.150

Hail, McLeod

When
June 14, 8:25 AM CST
Where
McLeod County, 0.85 mi NW of Stewart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.730, -94.490

Hail, Sibley

When
June 14, 8:28 AM CST
Where
Sibley County, 0.49 mi E of Green Isle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.680, -94.010

Hail, Scott

When
June 14, 8:50 AM CST
Where
Scott County, 1.95 mi SSE of Shakopee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.774, -93.505

Hail, Scott

When
June 14, 8:50 AM CST
Where
Scott County, 0.51 mi S of Belle Plaine
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.623, -93.769

Hail, Hennepin

When
June 14, 9:00 AM CST
Where
Hennepin County, 0.98 mi E of Eden Prairie
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.850, -93.460

Hail, Sibley

When
June 14, 9:29 AM CST
Where
Sibley County, Gaylord
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.550, -94.220

Hail, Ramsey

When
June 14, 11:00 AM CST
Where
Ramsey County, 1.2 mi SW of North St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.990, -93.020

Hail, Sibley

When
June 14, 11:03 AM CST
Where
Sibley County, Gaylord
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.550, -94.220

Hail, Sibley

When
June 14, 11:12 AM CST
Where
Sibley County, 0.49 mi E of Green Isle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.680, -94.010

Hail, Ramsey

When
June 14, 11:15 AM CST
Where
Ramsey County, 2.81 mi ESE of St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -93.100

Hail, Ramsey

When
June 14, 11:16 AM CST
Where
Ramsey County, 2.5 mi ESE of St Paul
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.953, -93.105

Hail, Hennepin

When
June 14, 11:20 AM CST
Where
Hennepin County, 2.92 mi NE of Edina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.929, -93.306

Hail, Ramsey

When
June 14, 11:20 AM CST
Where
Ramsey County, 1.2 mi SW of North St Paul
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -93.020

Hail, Hennepin

When
June 14, 11:22 AM CST
Where
Hennepin County, 3.3 mi E of St Louis Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.949, -93.303

Hail, Ramsey

When
June 14, 11:22 AM CST
Where
Ramsey County, 1.62 mi E of St Paul
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.966, -93.117

Hail, Ramsey

When
June 14, 11:25 AM CST
Where
Ramsey County, 1.32 mi NW of North St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.016, -93.015

Hail, Ramsey

When
June 14, 11:26 AM CST
Where
Ramsey County, 2.04 mi E of St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.967, -93.108

Hail, Ramsey

When
June 14, 11:27 AM CST
Where
Ramsey County, 1.36 mi SW of North St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.986, -93.019

Hail, Ramsey

When
June 14, 11:29 AM CST
Where
Ramsey County, 6.35 mi SW of Lauderdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.913, -93.320

Hail, Hennepin

When
June 14, 11:29 AM CST
Where
Hennepin County, 2.43 mi SSE of Minneapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.969, -93.257

Hail, Ramsey

When
June 14, 11:29 AM CST
Where
Ramsey County, 0.69 mi S of Falcon Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -93.180

Hail, Washington

When
June 14, 11:30 AM CST
Where
Washington County, 0.37 mi NW of Pine Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.034, -92.984

Hail, Ramsey

When
June 14, 11:30 AM CST
Where
Ramsey County, 1.2 mi NW of St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.984, -93.164

Hail, Hennepin

When
June 14, 11:30 AM CST
Where
Hennepin County, 4 mi ESE of Minneapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.970, -93.210

Hail, Ramsey

When
June 14, 11:31 AM CST
Where
Ramsey County, 0.89 mi SSW of Little Canada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.008, -93.106

Hail, Ramsey

When
June 14, 11:33 AM CST
Where
Ramsey County, 3 mi S of Little Canada
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.977, -93.089

Hail, Ramsey

When
June 14, 11:35 AM CST
Where
Ramsey County, 0.7 mi WSW of North St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.996, -93.013

Hail, Washington

When
June 14, 11:35 AM CST
Where
Washington County, 0.87 mi E of Pine Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.030, -92.962

Hail, Washington

When
June 14, 11:35 AM CST to 11:45 AM CST
Where
Washington County, 0.85 mi SE of Stillwater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.060, -92.820

Hail, Sibley

When
June 14, 11:37 AM CST
Where
Sibley County, 0.85 mi SW of Henderson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.520, -93.910

Hail, Scott

When
June 14, 11:37 AM CST
Where
Scott County, 2.44 mi SE of Blakeley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.593, -93.819

Hail, Ramsey

When
June 14, 11:40 AM CST
Where
Ramsey County, 2.83 mi SSW of North St Paul
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.963, -93.025

Hail, Washington

When
June 14, 11:42 AM CST
Where
Washington County, 1.47 mi W of Lake Elmo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.000, -92.910

Hail, Scott

When
June 14, 11:42 AM CST
Where
Scott County, 5.99 mi S of Belle Plaine
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.543, -93.769

Hail, Washington

When
June 14, 11:43 AM CST
Where
Washington County, 1.2 mi NW of Oakdale
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.990, -92.970

Hail, Le Sueur

When
June 14, 11:46 AM CST
Where
Le Sueur County, 0.85 mi SW of Le Sueur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.460, -93.910

Hail, Washington

When
June 14, 11:47 AM CST
Where
Washington County, 0.85 mi SE of Stillwater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.060, -92.820

Thunderstorm Wind, Rice

When
June 14, 3:03 PM CST
Where
Rice County, 1.4 mi SSE of Northfield
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.450, -93.162

Several large trees were blown down at 9th and Water Street.

Hail, Goodhue

When
June 14, 3:47 PM CST
Where
Goodhue County, 0.49 mi W of Bellechester
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.370, -92.530

Hail, Goodhue

When
June 14, 3:58 PM CST
Where
Goodhue County, 2.55 mi NE of Bellechester
Measured
1 in hail
Reported by
Public
Coordinates
44.400, -92.490

Funnel Cloud, Rice

When
June 14, 4:09 PM CST
Where
Rice County, 1.7 mi SE of Faribault
Reported by
Storm Chaser
Coordinates
44.280, -93.250

Thunderstorm Wind, Martin

When
June 14, 5:18 PM CST
Where
Martin County, 4.09 mi E of Wilbert to 4.51 mi E of Wilbert
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.529, -94.468

Several trees were blown down, along with a machine shop roof damaged.

Hail, Stearns

When
June 14, 5:30 PM CST
Where
Stearns County, 3.38 mi NW of Jacobs Prairie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.520, -94.440

Thunderstorm Wind, Goodhue

When
June 14, 6:00 PM CST to 6:10 PM CST
Where
Goodhue County, 0.45 mi SW of Kenyon to 0.57 mi WSW of Zumbrota
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
44.275, -92.986

There were numerous reports of trees snapped, power lines and barns blown down, with injuries to livestock from Kenyon to Wanamingo and Zumbrota.

Hail, Goodhue

When
June 14, 6:10 PM CST
Where
Goodhue County, 1.47 mi NNE of Fairpoint
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.240, -92.860

Thunderstorm Wind, Goodhue

When
June 14, 6:12 PM CST
Where
Goodhue County, 1.35 mi ESE of Bombay to 2.13 mi NNE of Fairpoint
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.273, -92.874

Numerous large trees were blown down along County Road 1.

Thunderstorm Wind, Martin

When
June 14, 7:15 PM CST
Where
Martin County, 1.13 mi ESE of Fairmont
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.642, -94.450

A large tree blew down over South State Street in Fairmont.

Flash Flood, Goodhue

When
June 14, 7:30 PM CST to June 15, 1:30 AM CST
Where
Goodhue County, Wastedo to 0.4 mi E of Wastedo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.400, -92.850

Excessive rainfall in a short period of time caused Highway 52 to close due to flood waters over the roadway.

Flash Flood, Rice

When
June 14, 7:30 PM CST to June 15, 1:30 AM CST
Where
Rice County, 0.85 mi SE of Nerstrand to 0.76 mi SE of Nerstrand
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.340, -93.060

Excessive rainfall in a short period of time caused Highway 246 at County Road 26 to close due to high water.

Flash Flood, Goodhue

When
June 14, 7:30 PM CST to June 15, 1:30 AM CST
Where
Goodhue County, 5.57 mi W of Stanton to 5.49 mi SW of Stanton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.477, -93.133

Excessive rainfall in a short period of time caused Highway 19 to close between Stanton and Northfield due to high water.

Flash Flood, Goodhue

When
June 14, 7:30 PM CST to June 15, 1:30 AM CST
Where
Goodhue County, Cannon Falls to 1.07 mi ENE of Cannon Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.520, -92.900

Emergency crews had to evacuate between 30 and 50 homes in Cannon Falls, due to rising waters near the Cannon River and Little Cannon River. The bridge in the main part of town had also been closed because of flooding.

Flash Flood, Goodhue

When
June 14, 7:30 PM CST to June 15, 1:30 AM CST
Where
Goodhue County, 2.87 mi NNW of Harlis to 6.28 mi N of Harlis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.620, -92.667

A bus carrying 16 people and a driver went into a ditch as it was traveling on Goodhue County 18 Boulevard toward Hastings from the Treasure Island Resort and Casino. The rising flood waters caused the bus to go into the ditch. Other vehicles were stranded, and a total of 26 people had to be rescued due to the flooded road from the Treasure Island Casino. Some cars were submerged above their door handles.

Flash Flood, Rice

When
June 14, 7:30 PM CST to June 15, 1:30 AM CST
Where
Rice County, 0.7 mi SE of Northfield to 0.76 mi ENE of Dundas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.462, -93.161

The City of Northfield received 6 to 9 inches of rain and closed parts of Highway 19. In addition, cars were half-submerged in flood waters across town.

Flash Flood, Dakota

When
June 14, 7:30 PM CST to June 15, 1:30 AM CST
Where
Dakota County, 3.18 mi SW of Miesville to 1.68 mi S of Miesville
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
44.563, -92.839

Dakota County's Miesville Ravine Park Reserve was closed due to flood waters. The 1,500-acre park in Douglas Township had around 3 miles of trails, 1,800 square feet of boardwalk and two parking lots washout or destroyed. The county estimated $1 million in park damages.

Heavy Rain, Goodhue

When
June 14, 11:00 PM CST
Where
Goodhue County, 2.02 mi SW of Cannon Falls
Reported by
COOP Observer
Coordinates
44.500, -92.930

A measured rainfall report of 8.83 inches occurred in less than 9 hours.

Heavy Rain, Goodhue

When
June 15, 4:00 AM CST
Where
Goodhue County, 0.49 mi E of Goodhue
Reported by
COOP Observer
Coordinates
44.400, -92.620

A measured rainfall report of 4.43 inches occurred in less than 18 hours.

Heavy Rain, Goodhue

When
June 15, 5:00 AM CST
Where
Goodhue County, 2.86 mi NE of Harlis
Reported by
COOP Observer
Coordinates
44.610, -92.610

A measured rainfall report of 6.37 inches occurred in less than 18 hours.

Heavy Rain, Goodhue

When
June 15, 5:00 AM CST
Where
Goodhue County, 2.57 mi WSW of Nansen
Reported by
Trained Spotter
Coordinates
44.340, -92.980

A measured rainfall report of 5.13 inches occurred in less than 18 hours.

Heavy Rain, Goodhue

When
June 15, 5:00 AM CST
Where
Goodhue County, 0.85 mi SW of Kenyon
Reported by
CoCoRaHS
Coordinates
44.270, -92.990

A measured rainfall report of 4.54 inches occurred in less than 18 hours.

Heavy Rain, Rice

When
June 15, 5:00 AM CST
Where
Rice County, 1.21 mi NE of Bridgewater
Reported by
Trained Spotter
Coordinates
44.390, -93.230

A measured rainfall report of 6.02 inches occurred in less than 18 hours.

Heavy Rain, Rice

When
June 15, 5:00 AM CST
Where
Rice County, 2.3 mi SSE of Northfield
Reported by
Trained Spotter
Coordinates
44.440, -93.150

A measured rainfall report of 5.51 inches occurred in less than 18 hours.

Heavy Rain, Steele

When
June 15, 5:00 AM CST
Where
Steele County, 1.21 mi NE of Owatonna
Reported by
Trained Spotter
Coordinates
44.090, -93.200

A measured rainfall report of 4.18 inches occurred in less than 18 hours.

Heavy Rain, Steele

When
June 15, 5:00 AM CST
Where
Steele County, 0.85 mi NE of Owatonna
Reported by
CoCoRaHS
Coordinates
44.090, -93.210

A measured rainfall report of 4.10 inches occurred in less than 18 hours.

Heavy Rain, Goodhue

When
June 15, 6:00 AM CST
Where
Goodhue County, 2.46 mi W of Hay Creek
Reported by
CoCoRaHS
Coordinates
44.500, -92.600

A measured rainfall report of 4.54 inches occurred in less than 18 hours.

Heavy Rain, Goodhue

When
June 15, 7:00 AM CST
Where
Goodhue County, 1.63 mi ESE of Trout Brook
Reported by
CoCoRaHS
Coordinates
44.540, -92.540

A measured rainfall report of 6.52 inches occurred in less than 18 hours.

Heavy Rain, Goodhue

When
June 15, 7:00 AM CST
Where
Goodhue County, 1.63 mi ESE of White Rock
Reported by
Trained Spotter
Coordinates
44.460, -92.740

A measured rainfall report of 6.10 inches occurred in less than 18 hours.

Heavy Rain, Goodhue

When
June 15, 7:00 AM CST
Where
Goodhue County, 0.85 mi NW of Stanton
Reported by
Trained Spotter
Coordinates
44.490, -93.030

A measured rainfall report of 8.40 inches occurred in less than 18 hours.

Heavy Rain, Rice

When
June 15, 7:00 AM CST
Where
Rice County, 1.7 mi SE of Northfield
Reported by
Trained Spotter
Coordinates
44.450, -93.150

A measured rainfall report of 7.13 inches occurred in less than 18 hours.

Heavy Rain, Rice

When
June 15, 7:00 AM CST
Where
Rice County, 2.03 mi NE of Cannon City
Reported by
Trained Spotter
Coordinates
44.350, -93.190

A measured rainfall report of 4.50 inches occurred in less than 18 hours.

Heavy Rain, Rice

When
June 15, 7:00 AM CST
Where
Rice County, 3.4 mi NW of Nerstrand
Reported by
Trained Spotter
Coordinates
44.390, -93.110

A measured rainfall report of 6.40 inches occurred in less than 18 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377516, 377517, 377518, 377519, 377520, 377521, 377522, 377523, 377524, 377525, 377526, 377527, 377528, 381726, 377529, 377530, 377531, 377532, 377533, 377534, 377535, 377536, 377537, 377538, 377539, 377540, 377541, 377542, 377543, 377544, 377545, 377546, 377547, 377548, 377549, 377550, 377551, 377552, 377559, 377553, and more.